OT: FDA Supports Continued Availability of Ketek

Discussion in 'Fibromyalgia Main Forum' started by kjfms, Jul 4, 2006.

  1. kjfms

    kjfms Member



    Medscape Alert
    FDA Supports Continued Availability of Ketek


    Yael Waknine


    June 30, 2006 — The US Food and Drug Administration (FDA) has announced the completion of its safety assessment for telithromycin tablets (Ketek, Sanofi-Aventis) and is advising healthcare professionals to continue using the drug but to be aware of rare but potentially serious health risks associated with its use, according to an alert from MedWatch, the FDA's safety information and adverse event reporting program.

    Although the ketolide antibiotic has been linked to rare cases of serious hepatic injury and failure resulting in 4 deaths and 1 liver transplant, the FDA notes that the voluntary nature of adverse event reporting renders the exact frequency of these events unclear and has decided that the drug's potential benefits therefore outweigh such risks.

    According to the FDA, the decision was based on a rigorous and thorough assessment of existing data and additional monitoring of adverse events in and outside of the United States. The effort involved experts in the agency's Office of Surveillance and Epidemiology and the Office of New Drugs, as well as recognized external liver disease experts.

    Healthcare providers and patients are advised to be on the lookout for symptoms of liver failure, including fatigue, malaise, anorexia, nausea, jaundice, and dark-colored urine. Patients experiencing such symptoms should discontinue therapy and seek medical evaluation, including liver function tests.

    The FDA notes that the safety labeling for telithromycin is being revised to address these safety concerns, and that further actions will be taken as warranted during the continuing investigation.

    Telithromycin tablets are indicated for the treatment of acute exacerbation of chronic bronchitis; acute bacterial sinusitis; and mild to moderate community-acquired pneumonia of mild to moderate severity caused by susceptible pathogens, including multidrug-resistant Streptococcus pneumoniae.

    Healthcare professionals are encouraged to report telithromycin-related adverse events to the FDA's MedWatch reporting program by phone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, MD 20852-9787.

    Reviewed by Gary D. Vogin, MD






  2. kjfms

    kjfms Member